Kansas, 2008

Hail and Damaging Winds in Kansas, June 19, 2008

June 19, 2008 · NWS TOP · 4 events in 3 counties and zones

Thunderstorms developed across portions of the central plains states as the cap slowly eroded during the early afternoon. Hail up to an inch in diameter was reported, and there were sporadic thunderstorm wind gusts reports as cells collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed across portions of the central plains states as the cap slowly eroded during the early afternoon. Hail up to an inch in diameter was reported, and there were sporadic thunderstorm wind gusts reports as cells collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 19, 1:01 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 19, 1:01 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
201 PM CDT THU JUN 19 2008

.DISCUSSION...

FOR THE REMAINDER OF THIS AFTERNOON...EXPECT DEEP LAYER SHEAR
PARAMETERS TO INCREASE AS SHORTWAVE APPROACHES THE CWA FROM THE
WEST.  ONGOING CONVECTION AT 19Z WAS OCCURRING IN UNSTABLE
ENVIRONMENT WITH MLCAPE VALUES AOA 2000 J/KG.  DEEP LAYER SHEAR OVER
THE CWA AT 19Z WAS RELATIVELY WEAK HOWEVER WITH H500 FLOW OF ONLY 20
KTS.  MID LVL JET EXPECTED TO ACCOMPANY SHORTWAVE TROUGH AS IT MOVES
EAST...INCREASING H500 FLOW TO AROUND 40-50 KTS BY LATE THIS
AFTERNOON.  DEPENDING ON THE COVERAGE OF THUNDERSTORMS EARLY THIS
AFTERNOON...SUFFICIENT INSTABILITY/LOW LVL MOISTURE WOULD COMBINE
WITH THIS MID LVL JET TO INCREASE THE CHANCE OF ORGANIZED MULTICELL
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING OUTFLOW WINDS AND LARGE
HAIL.  BEFORE THE MID LVL JET WORKS IN...EXPECT THUNDERSTORMS WILL
BE PULSE STRONG TO SEVERE IN NATURE...THE A POTENTIAL FOR MARGINALLY
SEVERE HAIL AND DOWNBURST WINDS ASSOCIATED WITH COLLAPSING TSTM
CORES.  LOW LEVEL SHEAR PROFILES WOULD INDICATE A VERY POOR
ENVIRONMENT FOR TORNADOES.  VERY HEAVY RAINFALL MAY ACCOMPANY ANY
THUNDERSTORMS THIS AFTERNOON OR EVENING...AND LOCALIZED FLOODING IS
A CONCERN ACROSS THE ENTIRE CWA.

TONIGHT...SHORTWAVE TROUGH EXPECTED TO PUSH SOUTHEAST THROUGH THE
CWA...LIKELY BRINGING IN AN AREA OF SUBSIDENCE IN ITS WAKE.  MODELS
INDICATE PASSAGE OF A WEAK COLD FRONT BEHIND THE SHORTWAVE TROUGH.
BETWEEN THE PASSAGE OF A WEAK COLD FRONT...AND UPPER LEVEL
SUBSIDENCE FEEL THE CHANCES FOR CONTINUED THUNDERSTORM DEVELOPMENT
DIMINISHES QUICKLY AFTER MIDNIGHT.  KEPT SLIGHT CHANCE POPS IN AFTER
MIDNIGHT AS THERE IS A SMALL CHANCE THAT THUNDERSTORMS MAY DEVELOP
ALONG THE COLD FRONT AS IT SINKS SOUTH OVERNIGHT.

FRIDAY...NO SIGNIFICANT SHORTWAVE IS PRESENT IN THE UPSTREAM
FLOW...SO DO NOT THINK WIDESPREAD PRECIPITATION WILL OCCUR DURING
THE DAYTIME HOURS.  DEPENDING HOW FAR SOUTH THE COLD FRONT
SINKS...THERE IS A CHANCE OF AN ISOLATED THUNDERSTORM WITH
SUFFICIENT DAYTIME HEATING...SO KEPT SLIGHT CHANCE POPS GOING IN
EAST CENTRAL KS.  WITH SKIES EXPECTED TO CLEAR OUT COULD SEE
TEMPERATURES SIMILAR TO TODAY BY LATE FRIDAY AFTERNOON...WITH TEMPS
CLIMBING INTO THE LOWER TO MID 80S.

SAT/SUN...NW FLOW CONTINUES OVER THE STATE THROUGH THE WEEKEND.
GUIDANCE A BIT NOISY WITH LIGHT QPF INTERMITTENTLY OVER THE STATE
THROUGH THE PERIOD. IMPULSE OVERNIGHT SAT INTO SUNDAY WAS A SMIDGE
STRONGER AND HAVE ADDED SLT CHANCE POPS TO ACCOUNT FOR THIS ONE.
TEMPERATURES HOLDING IN THE 80S MOST AREAS.

MON-THURS...TIMING OF PRECIP CHANCES REMAINS TRICKY INTO NEXT
WEEK AS UPPER TROF SHIFTS EAST...UPPER RIDGE THEN NOSES
OVERHEAD...FOLLOWED BY MORE WESTERLY FLOW BY MID TO LATE WEEK.
FRONT HANGS UP ACROSS CTRL KANSAS ON M0NDAY...THEN IS DRAWN ACROSS
EASTERN KANSAS THROUGH TUESDAY AND HAVE ACCOUNTED FOR THIS IN POPS ON
MONDAY INTO TUESDAY. FOR WED / THURS...THE UPPER RIDGE OVER THE
DESERT SW SLIDES SLIGHTLY NORTHWARD AND STORM TRACK LIFTS ACROSS
THE NORTHERN TIER. PRECIP CHANCES FOR OUR AREA LIKELY DEPEND ON
HOW FAR SOUTHWARD THE UPPER BOUNDARY MOVES...AND HAVE ADDED A
SLIGHT CHANCE POP SOUTH. TEMPS HOLD GENERALLY IN THE 80S WITH
PATTERN POTENTIAL FOR AN UPTURN TOWARD WARMER TEMPS MID TO LATE
WEEK.

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...EXPECT VFR CONDITIONS TO PERSIST FOR THE
NEXT 24 HRS...WITH TSTMS MOVING NEAR/OVR TAF SITES BEING THE ONLY
CONCERNS FOR MVFR/IFR CONDITIONS. TSTM DEVELOPMENT LOOKS MORE
LIKELY THIS AFTERNOON WITH TSTMS LOOKING TO DEVELOP WEST AFFECTING
MHK POSSIBLY AROUND 21Z WITH TSTMS MOVING EAST TOWARDS TOP AND FOE
THEREAFTER. TSTMS MOVING OVER TAF SITES WILL LIKELY BRING TEMP
MVFR VSBY AND CIGS AS THEY MOVE THROUGH. STRONG OUTFLOW WINDS ARE
ALSO POSSIBLE AS WELL AS HAIL. LESS CONFIDENCE IN TSTMS AFTER
SUNSET...BUT ANY ORGANIZED TSTM STRUCTURE COULD MOVE SOUTHEAST
THROUGH TAF SITES LIKELY BEFORE 06Z. WILL KEEP MENTION OF TSTMS TO
THE DAYLIGHT HRS AT THIS TIME WITH LOWER CONFIDENCE IN TSTMS
MOVING OVER ANY SITE AFTER 00Z.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CAVANAUGH / 67
Hazardous weather outlook, Jun 19, 4:03 AM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CDT THU JUN 19 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-201015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
503 AM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS TODAY AND TONIGHT. THOUGH IT IS
DIFFICULT TO DETERMINE EXACTLY WHERE THE THUNDERSTORMS ARE MOST
LIKELY TO OCCUR. A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL DURING THE DAY
TODAY. FOR TONIGHT THE STORMS ARE EXPECTED TO CONGEAL INTO A
CLUSTER. THIS WOULD MAKE STRONG STRAIGHT LINE WINDS MORE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO LINGER ACROSS EAST
CENTRAL KANSAS DURING THE DAY FRIDAY. THUNDERSTORMS ARE POSSIBLE
AGAIN ON MONDAY AND MONDAY NIGHT ACROSS PARTS OF NORTH CENTRAL AND
NORTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY OR TONIGHT.

WOLTERS

In the hours before

Special weather statement, Jun 19, 11:52 AM CST, 2 hours 12 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1252 PM CDT THU JUN 19 2008

KSZ010-011-023-191815-
MARSHALL-NEMAHA-POTTAWATOMIE-
1252 PM CDT THU JUN 19 2008

...A SIGNIFICANT WEATHER ALERT FOR SOUTHEAST NEMAHA...SOUTHWEST
MARSHALL AND NORTHEAST POTTAWATOMIE COUNTIES...

THROUGH 115 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 15 MPH
ACROSS SOUTHEAST NEMAHA...SOUTHWEST MARSHALL AND NORTHEAST
POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAINFALL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
ONAGA...LILLIS...HAVENSVILLE AND EMMETT.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH
Special weather statement, Jun 19, 12:31 PM CST, 1 hour 33 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
131 PM CDT THU JUN 19 2008

KSZ037-191900-
MORRIS-
131 PM CDT THU JUN 19 2008

THROUGH 200 PM CDT...A STRONG THUNDERSTORM WILL MOVE SLOWLY
SOUTHEAST ACROSS PORTIONS OF EASTERN MORRIS COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
DIME SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE COUNCIL GROVE LAKE...DUNLAP AND
COUNCIL GROVE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 19, 1:35 PM CST, 29 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT THU JUN 19 2008

KSZ038-191945-
WABAUNSEE-
235 PM CDT THU JUN 19 2008

THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF SOUTHERN WABAUNSEE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...VERY HEAVY RAIN AND STRONG WINDS OF 40 TO 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ESKRIDGE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 19, 1:47 PM CST, 17 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
247 PM CDT THU JUN 19 2008

KSZ038-192015-
WABAUNSEE-
247 PM CDT THU JUN 19 2008

THROUGH 315 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 18 MPH
ACROSS SOUTHERN INTO EASTERN WABAUNSEE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL
RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ESKRIDGE AND
KEENE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.  STAY TUNED IN CASE A
WARNING IS ISSUED.
Special weather statement, Jun 19, 1:49 PM CST, 15 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
249 PM CDT THU JUN 19 2008

KSZ009-010-192015-
MARSHALL-WASHINGTON-
249 PM CDT THU JUN 19 2008

THROUGH 315 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST AT 21 MPH ACROSS PORTIONS OF EASTERN WASHINGTON AND
MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE MARYSVILLE...BARNES...BLUE
RAPIDS AND FRANKFORT.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH
Local storm report, Jun 19, 2:00 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HEAVY RAIN       E HANOVER               39.90N 96.87W
06/19/2008  U1.60 INCH       WASHINGTON         KS   TRAINED SPOTTER

            REPORTED 1.6 INCHES OF RAIN HAD FALLEN IN ABOUT HALF AN
            HOUR.

&&

AW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wabaunsee

When
June 19, 2:04 PM CST
Where
Wabaunsee County, 6 mi N of Eskridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.937, -96.100

Thunderstorm Wind, Shawnee

When
June 19, 2:29 PM CST
Where
Shawnee County, (Top)billard Arpt to
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.070, -95.620

Hail, Lyon

When
June 19, 3:45 PM CST
Where
Lyon County, 3 mi E of Olpe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.270, -96.115

Thunderstorm Wind, Lyon

When
June 19, 3:45 PM CST
Where
Lyon County, 3 mi E of Olpe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.270, -96.115

A tree branch, estimated to be four inches in diameter, was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111859, 111860, 111861, 111862.